Thunderstorm Wind, Union
- When
- July 16, 7:16 PM CST
- Where
- Union County, 1.35 mi ENE of Caledonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -92.650
Trees down on Caledonia Road northeast of Junction City.
A northwest flow aloft prevailed across the Mid and Lower Mississippi Valley during the afternoon of July 16th, sandwiched between a large ridge of high pressure anchored over the Desert Southwest, as well as over the Southeast United States. Southerly low level winds were strong enough to allow for scattered showers and thunderstorms to develop and lift north along the seabreeze into portions…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A northwest flow aloft prevailed across the Mid and Lower Mississippi Valley during the afternoon of July 16th, sandwiched between a large ridge of high pressure anchored over the Desert Southwest, as well as over the Southeast United States. Southerly low level winds were strong enough to allow for scattered showers and thunderstorms to develop and lift north along the seabreeze into portions of East Texas and North Louisiana, while a shortwave trough embedded in the northwest flow aloft over the Mid-South and Ozarks region resulted in a broken complex of thunderstorms to shift south through much of Arkansas during the afternoon and evening. Given the extent of diurnal heating and low level moisture, moderate instability developed during the afternoon over Southwest Arkansas ahead of the southward moving storms, with an isolated severe thunderstorm developing over Southern Union County during the early evening, where damaging winds downed trees northeast of Junction City. These storms eventually weakened as they moved into portions of North Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 16, 5:34 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 634 PM CDT Fri Jul 16 2021 .AVIATION... For the 17/00Z TAFs, scattered showers and thunderstorms continue to affect several of our terminals, specifically a large area of TSRA/SHRA just northeast of TXK, and some remaining pop up convection north of MLU and NW of LFK. Several outflow boundaries are progressing N/NW and may bring brief gusty winds and generate further storms. Storm activity will diminish in coverage by 03Z, but rain chances will linger, particularly across our northern zones, affecting TXK and ELD. Most terminals will see MVFR cigs between 10Z and 14Z, possibly dropping to IFR at MLU around 14Z. VFR vis/cigs will prevail thereafter, with another round of VCTS in the afternoon hours. /26/ && .PREV DISCUSSION... /issued 305 PM CDT Fri Jul 16 2021/ SHORT TERM.../Tonight through Saturday Night/ Widespread remnants of convection from this afternoon will slowly diminish a few hours after sunset, with humid post-rainfall conditions likely through tonight. That said, high resolution guidance suggests that convection will continue overnight in our northern zones ahead of a frontal boundary that will linger north of the Ark-La-Tex through the weekend. Persistent low-level southerly flow will keep PWAT values near 2 inches, which is in the 90th percentile of SPC climatology for the area. The combination of these factors will keep milder overnight lows in the low to mid 70s. A similar pattern continues by tomorrow with convection near the Ozarks (and outflow from this convection) propagating southward across the Ouachitas through the day, while seabreeze convection propagates northward. The combination of outflow from both groups of convection and daytime heating will instigate another batch of widespread showers and thunderstorms across the Ark-La-Tex by Saturday afternoon. No severe weather is expected with this activity, however, gusty winds, brief heavy rain, and frequent cloud to ground lightning will be possible. Any outdoor plans for tomorrow should be made with contingencies for these potential impacts. Overall this activity will keep highs in the low 90s with heat indices just over 100 degrees, especially in areas that do not receive rainfall. Saturday night conditions will also be similar to tonight's, with dew points above the 70-degree mark areawide and wet soils from afternoon rainfall securing muggy conditions and mild lows in the low to mid 70s. Light southerly winds will persist through the entire 36 hour period, peaking in speed with daytime heating tomorrow afternoon. /16/ LONG TERM.../Sunday through Friday/ An active/unsettled long term period is expected across the region, characterized by periods of convection but also, slightly cooler temps, something that is quite unusual for this time of year. By Sunday morning, a shortwave trough remains progged to reside from Cntrl/Srn MS into SCntrl LA to along the extreme SE TX coast, and should continue to drift slowly S away from the region through the afternoon. However, a weakness aloft extending NW of this trough should help focus sct to numerous convection especially during the afternoon when diurnal heating/instability is maximized within the weakly sheared air mass. Abnormally high PW's will also contribute to these storms becoming efficient rain producers as they slowly move, with additional redevelopment expected to become more focused on residual outflow bndrys. Have maintained likely pops during the afternoon across SW AR/much of N LA, with convection expected to be more scattered farther W across E TX. This will be where the hotter temps reside Sunday afternoon, but cooler temps will follow thereafter as another shortwave trough begins to dig S into Cntrl/Ern OK and NCntrl AR by Monday morning. This next trough and associated convection will help reinforce a weak sfc front/trough S across Ern OK/NCntrl AR Monday afternoon/night, although convection should increase ahead of this bndry farther S across much of the region late Sunday night and especially Monday, as a NW to SE oriented weak H850-700 trough drifts S into the Nrn half of the area. After a potential decrease in the convection Sunday evening, did bump pops up to mid and high chance late from SE OK into NCntrl LA, before ramping pops back to likely Monday especially as some diurnal heating will help to generate adequate instability for convection to become more numerous during the day. The ECMWF and to some extent, the GFS, both suggest that convection will again increase late Monday night along a NW to SE corridor from NCntrl TX into N LA/extreme SW AR along another developing trough aloft that will sink S into the Srn Plains and Lower MS Valley through Tuesday. Given the weakly sheared air mass and the tendency for the convection to not be modeled well especially given this time of year, did tone down the higher (categorical) NBM pops down to likely Monday and Tuesday, before becoming more scattered Wednesday through the rest of the new work week. A weak closed low remains progged to develop over NCntrl TX by Tuesday night, before retrograding W into W or NW TX by Wednesday/Thursday. Despite the departure of the low away from the region, a W-E weak shear axis looks to linger and bisect the area through Friday, and should help focus sct convection across the region especially with the aid of heating. However, none of the medium range guidance supports the likely NBM pops, and thus, have toned down pops to chance each day, with the convection diminish by/shortly after sunset with the loss of heating. As mentioned earlier, max temps will remain slightly below the seasonal norms through at least the first half of the work week. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 75 93 75 93 / 30 30 30 50 MLU 74 90 73 91 / 40 60 40 60 DEQ 72 91 72 90 / 50 60 40 60 TXK 75 92 74 91 / 50 50 40 60 ELD 72 90 71 90 / 50 60 50 60 TYR 76 93 75 93 / 20 10 10 30 GGG 74 92 73 92 / 20 20 20 50 LFK 74 93 74 93 / 20 20 10 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 26/16/15
Hazardous Weather Outlook National Weather Service Shreveport LA 1203 PM CDT Fri Jul 16 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1203 PM CDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered to numerous showers and thunderstorms are expected this afternoon, especially over portions of Deep East Texas and North Louisiana, as well as extreme Northeast Texas, Southeast Oklahoma, and portions of Southwest Arkansas. Isolated strong storms can not be ruled out this afternoon, with locally gusty winds and brief heavy rainfall possible. Additional shower and thunderstorm redevelopment will be possible later tonight across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas as an upper level disturbance enters the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous showers and thunderstorms is expected across the region this weekend into much of next week as a series of upper level disturbances move into the area, which will help reinforce a weak surface front south into the region by early next week. While the threat for organized severe thunderstorms is not expected, isolated strong storms can not be ruled out, with locally gusty winds and heavy rainfall possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. 15
Special Weather Statement
National Weather Service Shreveport LA
231 PM CDT Fri Jul 16 2021
LAZ019-020-162015-
Winn LA-Grant LA-
231 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND SOUTHEASTERN WINN
PARISHES UNTIL 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Winnfield to 8 miles
northeast of Colfax to near Lena. Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Colfax, Pollock, Dry Prong, Georgetown, Lake Iatt, Williana, Bentley
and Rochelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3142 9269 3145 9268 3145 9271 3147 9271
3147 9269 3153 9272 3155 9276 3159 9272
3177 9272 3182 9235 3181 9236 3178 9235
3171 9237 3162 9237 3162 9238 3161 9237
3144 9243 3141 9252
TIME...MOT...LOC 1930Z 264DEG 15KT 3174 9267 3161 9261 3149 9276
15Special Weather Statement National Weather Service Shreveport LA 414 PM CDT Fri Jul 16 2021 LAZ018>020-162200- Winn LA-Natchitoches LA-Grant LA- 414 PM CDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...CENTRAL NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 500 PM CDT... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near Natchitoches, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Natchitoches, Montgomery, Provencal, Natchez, Clarence, Goldonna, Atlanta, Melrose, Grand Ecore, St. Maurice, Flora, Clear Lake, Bermuda and Hagewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3151 9320 3168 9327 3206 9289 3173 9262 TIME...MOT...LOC 2114Z 228DEG 19KT 3168 9309 09
Special Weather Statement
National Weather Service Shreveport LA
520 PM CDT Fri Jul 16 2021
ARZ051-059-060-070-162300-
Howard AR-Hempstead AR-Little River AR-Miller AR-
520 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
CENTRAL HEMPSTEAD...NORTHEASTERN MILLER AND SOUTHEASTERN HOWARD
COUNTIES UNTIL 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Saratoga, or 9 miles south of Mineral Springs, moving southeast at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hope, Mineral Springs, Tollette, Fulton, Washington, Saratoga, Ozan,
McNab, Oakhaven, Bright Star, Millwood, Hervey and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3381 9347 3344 9379 3367 9406 3375 9400
3375 9396 3377 9397 3378 9396 3379 9397
3380 9397 3390 9390
TIME...MOT...LOC 2220Z 293DEG 17KT 3373 9391
09Special Weather Statement
National Weather Service Shreveport LA
645 PM CDT Fri Jul 16 2021
ARZ072-170030-
Columbia AR-
645 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA COUNTY UNTIL 730 PM
CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Magnolia, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Magnolia, Waldo, McNeil, Emerson, Village, Smithland, Macedonia,
Calhoun, Mount Vernon, Ebenezer, Laughlin, College Hill, Noxobe,
Lamartine, Spotville and Medlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 9312 3302 9313 3326 9344 3344 9334
3344 9322 3346 9322 3345 9312 3338 9312
3338 9298 3329 9298
TIME...MOT...LOC 2345Z 290DEG 11KT 3330 9327
09Special Weather Statement
National Weather Service Shreveport LA
749 PM CDT Fri Jul 16 2021
ARZ072-073-LAZ004-006-170130-
Union AR-Columbia AR-Union LA-Claiborne LA-
749 PM CDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR UNION AND SOUTHEASTERN COLUMBIA
COUNTIES...NORTHERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL
830 PM CDT...
At 748 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from Calion to near El Dorado to near Wesson
to near Atlanta. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
El Dorado, Norphlet, Huttig, Junction City, Haynesville, Bernice,
Strong, Calion, Atlanta, Wesson, Urbana, Lawson, Cooley, Lapile, Moro
Bay State Park, Marion, Lisbon, Felsenthal, Spearsville and Lillie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3295 9208 3292 9212 3277 9284 3304 9323
3325 9287 3337 9255 3332 9252 3332 9246
3329 9247 3327 9244 3330 9235 3326 9232
3328 9230 3325 9223 3321 9223 3321 9218
3316 9217 3316 9211 3307 9213 3300 9207
TIME...MOT...LOC 0048Z 283DEG 38KT 3331 9255 3316 9270 3308 9284 3304
9309
09The Shreveport radar (KSHV), 130 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down on Caledonia Road northeast of Junction City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965105.